Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 51, NWS Grand Rapids, MI

August 11, 2021Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 7:32 PM EDT for Muskegon County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 7:32 PM EDT (23:32 UTC)
Expired
Aug 11, 2021, 8:15 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KGRR 112332
SVRGRR
MIC121-120015-
/O.NEW.KGRR.SV.W.0051.210811T2332Z-210812T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
732 PM EDT Wed Aug 11 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Muskegon County in west central Michigan...

* Until 815 PM EDT.

* At 731 PM EDT, a severe thunderstorm was located 6 miles southwest
  of Montague, or 14 miles northwest of Muskegon, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whitehall...           Montague...            Lakewood Club...
  Dalton...              Holton...              Brunswick...
  Big Blue Lake...       Duck Lake SP...        Twin Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
      4347 8646
TIME...MOT...LOC 2331Z 252DEG 36KT 4337 8647 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEADE
2 follow-up statements
400 
WWUS53 KGRR 112350
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
750 PM EDT Wed Aug 11 2021

MIC121-120015-
/O.CON.KGRR.SV.W.0051.000000T0000Z-210812T0015Z/
Muskegon MI-
750 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN MUSKEGON COUNTY...

At 750 PM EDT, a severe thunderstorm was located near Lakewood Club,
or 11 miles north of Muskegon, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Whitehall...           Montague...            Lakewood Club...
Dalton...              Holton...              Brunswick...
Big Blue Lake...       Duck Lake SP...        Twin Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
      4347 8646
TIME...MOT...LOC 2350Z 259DEG 35KT 4340 8622 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
196 
WWUS53 KGRR 120007
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
807 PM EDT Wed Aug 11 2021

MIC121-120016-
/O.EXP.KGRR.SV.W.0051.000000T0000Z-210812T0015Z/
Muskegon MI-
807 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSKEGON COUNTY
WILL EXPIRE AT 815 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However, lightning strikes are still possible 
in the area.

LAT...LON 4347 8604 4334 8604 4328 8637 4338 8643
      4347 8646
TIME...MOT...LOC 0006Z 252DEG 36KT 4345 8603 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:45 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 3:45 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Aug 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

- More seasonable over the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

Based off of the SPC meso page...the combination of stronger deep
layer shear and instability building again this evening...should
support the return of strong to severe convection. The main window
for this to happen in from 8 pm to 2 am. Damaging winds are the
primary risk. Until then we will be in a decreased period for
thunderstorms.

Thursday the instability rebuilds and ML CAPE values are progged
to climb up over 1500 J/kg. This in combination with strengthening
deep layer shear will support a potential for organized convection
once again. The main window for this to happen is from 6 pm to 2
am. The surface front will be shifting southeastward through the
CWA then.

- More seasonable over the weekend

Behind the front a cool air advection will lower the temperatures.
Based on 925 mb temps the high temps will end up closer to normal.
PWAT's drop off considerably and that will allow for the overnight
temperatures too cool off as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021

One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.

&&

.MARINE...
Issued at 321 PM EDT Wed Aug 11 2021

Hazardous conditions will persist along the lakeshore into this
evening as a low level jet persists. We did expand the Beach
Hazards further south earlier this afternoon. May need to extend
the small craft into Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 3 AM EDT Thursday for MIZ037-043-
     050-056-064.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Aug 11, 12:03 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Local storm report, Aug 11, 2:47 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     3 ENE SANDSTONE         42.27N 84.47W
08/11/2021  M46 MPH          JACKSON            MI   ASOS

            ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

&&

JSK
Local storm report, Aug 11, 3:15 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     KALAMAZOO               42.28N 85.59W
08/11/2021                   KALAMAZOO          MI   PUBLIC

            PHOTO OF LARGE LIMB DOWN, RELAYED VIA SOCIAL
            MEDIA. TIME ESTIMATED.

&&

JSK
Local storm report, Aug 11, 3:59 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     6 N PENTWATER           43.87N 86.44W
08/10/2021                   MASON              MI   PUBLIC

            NUMEROUS PHOTOS OF LARGE LIMBS DOWN AND
            SNAPPED TREES. RELAYED VIA SOCIAL MEDIA.
            TIME ESTIMATED FROM RADAR.

&&

JSK
Local storm report, Aug 11, 4:27 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     2 SE SANDSTONE          42.23N 84.49W
08/11/2021                   JACKSON            MI   PUBLIC

            PHOTO OF LARGE TREE FALLEN ACROSS POWER
            LINES AT ARBOR HILLS GOLF COURSE, RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

JSK
Local storm report, Aug 11, 4:48 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 NNW CALEDONIA         42.83N 85.53W
08/10/2021                   KENT               MI   NWS EMPLOYEE

            SEVERAL UPROOTED TREES AT KRAFT AVE SE &
            76TH ST SE.

&&

JSK
Special weather statement, Aug 11, 6:38 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
638 PM EDT Wed Aug 11 2021

MIZ043-050-056-120045-
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
638 PM EDT Wed Aug 11 2021

..Strong Storms Developing Over Lake Michigan...

At 635 PM, strong thunderstorms were developing over Lake Michigan
offshore of Whitehall, Muskegon, Grand Haven and Port Sheldon. The
storms were moving east at around 50 mph and will begin impacting
these lakeshore communities between 7 and 730 PM.

Hail up to one inch in diameter, gusty winds greater than 40 mph,
dangerous lightning, and torrential downpours are possible.

If skies darken in your area curtail any outdoor activities and
seek shelter until 30 minutes after the storm has passed. If
caught outside stay away from high objects such as trees.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 PM EDTSpecial Marine WarningGRR59 min
Aug 10, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more3 hr
Aug 10, 9:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren73 min
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo, Kent, Lake, Newaygo58 min
Aug 10, 10:41 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola64 min
Aug 10, 11:09 PM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson66 min
Aug 11, 11:45 AM EDTSpecial Marine WarningGRR90 min
Aug 11, 12:40 PM EDTSpecial Weather StatementGRRKent65 min
Aug 11, 12:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa28 min
Aug 11, 1:07 PM EDTSpecial Weather StatementGRRKent83 min
Aug 11, 1:28 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo62 min
Aug 11, 1:39 PM EDTSpecial Weather StatementGRRClinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more2 hr
Aug 11, 1:56 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm49 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Aug 11, 6:26 PM EDTSpecial Marine WarningGRR2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.